Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 67, NWS Morristown, TN

June 10, 2018Hancock County, Hawkins County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 10, 2018, 5:04 PM EDT for Hancock County, Hawkins County, Tennessee. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2018, 5:04 PM EDT (21:04 UTC)
Expired
Jun 10, 2018, 5:20 PM EDT
In force
16 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hancock County, TN, Hawkins County, TN

The radar

The Knoxville radar (KMRX), 71 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.1 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 523 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
523 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

206 
WUUS54 KMRX 102104
SVRMRX
TNC067-073-102145-
/O.NEW.KMRX.SV.W.0067.180610T2104Z-180610T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
504 PM EDT SUN JUN 10 2018

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Northeastern Hawkins County in east Tennessee...
  Northeastern Hancock County in east Tennessee...

* Until 545 PM EDT.

* At 504 PM EDT, a severe thunderstorm was located near
  Surgoinsville, or 11 miles northeast of Rogersville, moving east at
  15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Kingsport, Rogersville, Surgoinsville, Church Hill, Mount Carmel,
  Bays Mountain State Park and Okolona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3655 8261 3652 8261 3651 8263 3649 8263
      3646 8270 3639 8297 3654 8307 3660 8291
      3659 8265
TIME...MOT...LOC 2104Z 254DEG 15KT 3653 8286 

HAIL...1.00IN
WIND...60MPH
 
$$

mjb
1 follow-up statement
554 
WWUS54 KMRX 102120
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
520 PM EDT SUN JUN 10 2018

TNC067-073-102130-
/O.CAN.KMRX.SV.W.0067.000000T0000Z-180610T2145Z/
Hawkins TN-Hancock TN-
520 PM EDT SUN JUN 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HAWKINS AND
NORTHEASTERN HANCOCK COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3655 8261 3652 8261 3651 8263 3649 8263
      3646 8270 3639 8297 3654 8307 3660 8291
      3659 8265
TIME...MOT...LOC 2112Z 254DEG 15KT 3655 8278 

$$

mjb

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:12 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 10, 3:12 PM EDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
312 PM EDT Sun Jun 10 2018

.SHORT TERM...(Tonight and Monday)...

Seeing a higher coverage of showers and storms this afternoon as a
weak shortwave trough moves through the area. Where it hasn't
rained, temperatures are in the low to mid 80s with dewpoints in the
upper 60s to low 70s. These surface conditions in association with
slightly lower heights aloft are producing SBCAPE values in the 1500-
2500 J/Kg range. Deep layer shear is weak around 10-15 kts. PW
values remain in the 75th-80th percentile for early to mid June.
Overall, expect there will continue to be the threat for a few
strong to marginally severe storms with damaging winds being the
main threat. Current water vapor imagery and RAP upper air analysis
indicates a more impressive positively tilted mid-level shortwave
trough across the Western Great Lakes. The SPC has issues a severe
thunderstorm watch across portions of IL and seeing a cluster of
showers and storms developing in this watch area. Tonight's forecast
will be dependent upon how this system evolves. A few models show
that this line will dissipate before making it into the forecast
area tonight but think it will weaken but will hold together enough
for a few showers and storms across northern portions of the area.
Therefore, have continued with elevated pops during the overnight
period for NE TN and SW VA. Not expecting any strong to severe
storms with this activity as it weakens the further east it moves.
Overnight lows will range from the mid 60s to low 70s tonight.

The weather on Monday will be dependent upon the timing and
evolution of the MCS that develops to the northwest this afternoon
and evening. If this line of shower moves through early in the
morning could see dry conditions throughout much of the afternoon.
The mid-level trough currently to the northwest will dive to the
southeast tomorrow and move into the Mid-Atlantic and Ohio River
Valley. Model soundings actually indicate a cap throughout much of
the day but have it eroding by mid to late afternoon. For now have
similar coverage to today with best chances during the late
afternoon. Have best chances across NE TN and SW VA closer to the
mid-level shortwave trough. Model soundings also have SBCAPE values
in the 2000-3000 J/Kg range with 0-6 km deep layer shear of less
than 10 kts. Overall, expect daytime heating will be the main driver
for thunderstorm development tomorrow afternoon. With the
thermodynamic profile, it appears that some of these storms could be
strong to marginally severe with damaging winds and hail up to
quarter size being the main threat.

.LONG TERM...(Monday night through Saturday)...

Some strong storms may continue into the evening hours Monday across
northern half of the forecast area otherwise the weak upper level
troughing across the eastern states continues through at least mid
week. Then models continue to show upper level ridging beginning to
affect orientation of afternoon and evening convection. Higher rain
chances Monday night in the northeast part of the forecast area as
activity slowly decreases with nighttime cooling. Tuesday and
Wednesday generally scattered afternoon and evening showers and
storms as models show a weak upper low moving across the Ohio Valley
then opening into a trough before shifting east by Thursday. A weak
front will also be to the north of the forecast area but drift
northward Thursday. Rainfall amounts Tuesday and Wednesday are
expected to average from around 1 inch in the southwest to 2 inches
across the northeast. Warm humid days and nights will continue
through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             70  89  70  88 /  20  30  20  50
Knoxville McGhee Tyson Airport, TN  68  87  69  87 /  20  50  30  40
Oak Ridge, TN                       68  88  69  88 /  20  40  30  40
Tri Cities Airport, TN              65  86  65  83 /  30  60  50  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

MA/TD
Hazardous weather outlook, Jun 10, 2:56 PM EDT, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
256 PM EDT Sun Jun 10 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-111900-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
256 PM EDT Sun Jun 10 2018 /156 PM CDT Sun Jun 10 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

A few storms could be strong to marginally severe this afternoon
and evening with damaging winds and hail up to quarter size being
the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few storms could be strong to marginally severe Monday afternoon
and evening with damaging winds and hail up to quarter size being
the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 10, 4:24 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Morristown TN
424 PM EDT SUN JUN 10 2018

TNZ015-016-102115-
Hancock TN-Hawkins TN-
424 PM EDT SUN JUN 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HAWKINS AND SOUTH CENTRAL
HANCOCK COUNTIES UNTIL 515 PM EDT...

At 424 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rogersville, moving east at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Rogersville, Surgoinsville, Bulls Gap, St. Clair, Kepler, McCloud,
Treadway, Klondike and Mooresburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3641 8271 3639 8278 3636 8281 3637 8284
      3635 8289 3633 8291 3633 8294 3628 8300
      3628 8303 3625 8307 3630 8314 3635 8316
      3634 8317 3632 8317 3638 8329 3640 8328
      3639 8331 3641 8334 3654 8316
TIME...MOT...LOC 2024Z 292DEG 14KT 3641 8305

mjb
Special weather statement, Jun 10, 4:37 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Morristown TN
437 PM EDT SUN JUN 10 2018

VAZ001-005-102115-
Scott VA-Lee VA-
437 PM EDT SUN JUN 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEE AND SOUTHWESTERN
SCOTT COUNTIES UNTIL 515 PM EDT...

At 436 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jonesville, moving southeast at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Jonesville, Pennington Gap, St. Charles, Clinchport, Rose Hill,
Pattonsville and Dryden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3660 8256 3659 8314 3670 8335 3674 8320
      3674 8314 3678 8313 3680 8310 3682 8310
TIME...MOT...LOC 2036Z 297DEG 25KT 3669 8309

mjb
Special weather statement, Jun 10, 4:53 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Morristown TN
453 PM EDT SUN JUN 10 2018

TNZ015>017-102145-
Sullivan TN-Hancock TN-Hawkins TN-
453 PM EDT SUN JUN 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SULLIVAN...
NORTHEASTERN HAWKINS AND NORTHEASTERN HANCOCK COUNTIES UNTIL 545 PM
EDT...

At 452 PM EDT, Doppler radar was tracking a strong thunderstorm over
Surgoinsville, or 12 miles northeast of Rogersville, moving east at
20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Kingsport, Rogersville, Surgoinsville, Church Hill, Mount Carmel,
Sullivan Gardens, Bays Mountain State Park, Okolona, Kyles Ford and
Bloomingdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3643 8264 3644 8267 3642 8268 3641 8271
      3653 8315 3659 8312 3659 8246
TIME...MOT...LOC 2052Z 261DEG 20KT 3650 8281

mjb

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 11:11 PM EDTAreal Flood AdvisoryMRXCocke2 hr
Jun 9, 11:18 PM EDTSpecial Weather StatementMRXCocke42 min
Jun 9, 11:26 PM EDTSevere Thunderstorm WarningMRXCocke, Greene49 min
Jun 10, 4:24 PM EDTSpecial Weather StatementMRXHawkins51 min
Jun 10, 4:53 PM EDTSpecial Weather StatementMRXHawkins52 min
Jun 10, 7:05 PM EDTAreal Flood AdvisoryMRXSevier115 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.